Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 3, NWS Tucson, AZ

May 16, 2007Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at May 16, 2007, 4:21 PM MST for Pinal County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2007, 4:21 PM MST (23:21 UTC)
Expired
May 16, 2007, 5:00 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 91 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2693 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 162323
SVRTWC
AZC021-170000-
/O.NEW.KTWC.SV.W.0003.070516T2321Z-070517T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
421 PM MST WED MAY 16 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 500 PM MST

* AT 414 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ORACLE JUNCTION...OR ABOUT 12 MILES NORTH OF ORO VALLEY...AND
  MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN PINAL COUNTY AT 440 PM MST

IN ADDITION TO DAMAGING WIND AND HAIL...EXPECT LOCALLY HEAVY RAIN 
NEAR THE STORM AND STRONG OUTFLOWS CREATING BLOWING DUST PROBLEMS.

LAT...LON 3253 11108 3253 11085 3286 11077 3285 11114
      3270 11132

$$

MEYER
2 follow-up statements
000 
WWUS55 KTWC 162331
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
430 PM MST WED MAY 16 2007

AZC021-170000-
/O.CON.KTWC.SV.W.0003.000000T0000Z-070517T0000Z/
PINAL AZ-
430 PM MST WED MAY 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR SOUTH CENTRAL PINAL COUNTY...

AT 428 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED JUST NORTHWEST OF ORACLE JUNCTION ALONG HIGHWAY 79...OR 
ABOUT 14 MILES NORTH OF ORO VALLEY...MOVING NORTH TO NORTHWEST AT 10 
MPH.

IN ADDITION TO DAMAGING WIND AND HAIL...EXPECT LOCALLY HEAVY RAIN 
NEAR THE STORM AND STRONG OUTFLOWS CREATING BLOWING DUST PROBLEMS 
AWAY FROM THE STORM.

LAT...LON 3253 11108 3253 11085 3286 11077 3285 11114
      3270 11132

$$

MEYER
000 
WWUS55 KTWC 162359
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
456 PM MST WED MAY 16 2007

AZC021-170006-
/O.EXP.KTWC.SV.W.0003.000000T0000Z-070517T0000Z/
PINAL AZ-
456 PM MST WED MAY 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL COUNTY
EXPIRES AT 500 PM MST...

AT 455 PM THUNDERSTORMS CONTINUED ALONG HIGHWAY 79 BETWEEN ORACLE 
JUNCTION AND FLORENCE...BUT HAD DIMINISHED TO BELOW SEVERE LEVELS. 
THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

STRONG GUSTY WINDS WILL CONTINUE TO BE GENERATED FROM THESE STORMS 
AND COULD LEAD TO BLOWING DUST PROBLEMS AS WELL AS LOCALLY HEAVY 
RAIN AND SMALL HAIL.

LAT...LON 3253 11108 3253 11085 3286 11077 3285 11114
      3270 11132

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:30 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, May 16, 2:30 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST WED MAY 16 2007

.SYNOPSIS...THE MOISTURE INCREASE OF THE PAST DAY WILL LEAD TO AN
INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY STARTING TONIGHT AND
CONTINUE INTO FRIDAY. SEVERAL UPPER LEVEL DISTURBANCES WILL MOVE THE
REGION AND HELP IN THE DEVELOPMENT OF STORMS. THE FIRST DISTURBANCE
WILL MOVE THROUGH TONIGHT. WESTERLY FLOW ALOFT WILL BRING DRIER
CONDITIONS BY LATE IN THE WEEKEND.

&&

.DISCUSSION...AS I MENTIONED IN THE MORNING DISCUSSION...IT SURE
LOOKS LIKE IT IS SHAPING UP TO BE A VERY INTERESTING MAY DAY. THE
LOW LEVEL MOISTURE INCREASE FROM LAST NIGHT CONVECTION IN SOUTHWEST
NEW MEXICO HAS STUCK AROUND WITH AFTERNOON SURFACE DEWPOINTS STILL
HANGING IN THE UPPER 30S TO UPPER 40S. BACK DOOR FRONT IS STILL OVER
FAR EASTERN ARIZONA THIS AFTERNOON WHILE ALOFT AN WEAK DISTURBANCE
IS HEADED OUR WAY IN SOUTHWEST FLOW ALOFT. AS OF 2 PM...WATER VAPOR
PLACED THIS FEATURE OVER FAR NORTHWEST SONORA MEXICO...MOVING
NORTHEAST AROUND 25 MPH. THIS DISTURBANCE HAS BECOME NEGATIVELY
TILTED AND DIVERGENCE ALOFT HAS INCREASED OVER THE AREA THIS
AFTERNOON...WITH CONVECTION ALREADY OCCURRING ON THE RIM AND SOUTH
OF TUCSON. GOES SOUNDER PRECIPITABLE WATER IMAGERY THIS AFTERNOON
SHOWED THAT MOISTURE HAS REALLY INCREASED OVER THE AREA WITH SOME
VALUES OVER ONE INCH IN SPOTS ACROSS SOUTHERN HALF OF
ARIZONA...WHICH WOULD BE ALMOST 200% OF NORMAL.

AS I ALSO MENTIONED THIS MORNING...FROM THE THE 12Z MODEL RUNS...IT
APPEARED THAT THE NAM/RUC MODELS WERE RESOLVING AFTERNOON/EVENING
ACTIVITY BETTER THAN GFS/NGM. THAT HAS CONTINUED ON THE 18Z RUNS AS
THEY BOTH DEVELOPED A NW-SE ORIENTED LINE OF STORMS FROM WESTERN
PINAL COUNTY SOUTHEAST INTO COCHISE COUNTY THIS AFTERNOON. RADAR AS
OF 215 PM...THUNDERSTORMS WERE DEVELOPING SOUTH OF TUCSON...MOVING
NORTH AROUND 10-12 MPH. MAIN THREAT FROM STORMS LATER THIS AFTERNOON
INTO THIS EVENING...DUE TO INVERTED V SOUNDING PROFILES...WILL BE
STRONG DOWNBURST WINDS...WHICH WILL DEVELOP AREAS OF BLOWING
DUST...SMALL HAIL...AND BRIEF HEAVY RAIN.

AS THE UPPER LEVEL DISTURBANCE MOVES NORTHEAST THIS EVENING ACTIVITY
WILL BE ENDING FROM WEST TO EAST WITH SOME LINGERING SHOWERS ALONG
THE AZ/NM BORDER. THURSDAY LOOKS LIKE A REPEAT OF TODAY AS ANOTHER
DISTURBANCE ALOFT MOVES ACROSS THE AREA. 18Z NAM PAINTS THE BEST
AREA NORTH AND EAST OF TUCSON. LINGERING STORMS EAST OF TUCSON
FRIDAY INTO SATURDAY BEFORE DRIER WESTERLY FLOW PUSHES MOISTURE OUT
OF AREA.

TEMPERATURES WILL REMAIN ABOVE NORMAL...WITH AREAS GETTING HIT BY
HEAVY RAIN...SEEING COOLER THAN WHAT IM CURRENTLY FORECASTING. JUST
CANT PINPOINT WHERE THOSE AREAS WILL BE AT THIS TIME.

NEXT WEEK LOOKS DRY AT THIS TIME. HOWEVER...LATEST GFS WANTS TO
BREAK OFF SOUTHERN END OF TROF MOVING THROUGH THE NORTHERN ROCKIES
AND DEVELOP CLOSED LOW OVER THE STATE. WILL NOT BUT INTO THIS
SOLUTION AT THIS MOMENT AS THE ENSEMBLES ARE NOT ALL IN AGREEMENT
WITH THE OPERATIONAL RUN.

ANYWAY...DEFINITELY UN-MAY LIKE WEATHER IN STORE FOR THE AREA OVER
THE NEXT 3 TO 4 DAYS. ENJOY. WE SURE COULD USE THE RAIN.

&&

.FIRE WEATHER...A SIGNIFICANT INCREASE IN MOISTURE ACROSS SOUTHEAST
ARIZONA TODAY HAVE PROMPTED THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS. THESE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
BECOME MORE WIDESPREAD THROUGH THE EVENING HOURS. SIGNIFICANT
AMOUNTS OF LIGHTNING ARE EXPECTED WITH THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH COUNTS OF 10 TO 25 PER 15 MINUTES EXPECTED. THIS
MOISTURE WILL LINGER ACROSS MOSTLY THE EASTERN ZONES THROUGH AT
LEAST FRIDAY...WITH SHOWERS AND THUNDERSTORMS EXPECTED EACH
AFTERNOON AND EVENING. DRIER CONDITIONS WILL MOVE BACK INTO ARIZONA
LATE IN THE WEEKEND.

&&

.AVIATION...AREAL COVERAGE OF THUNDERSTORMS WILL CONTINUE TO
INCREASE THIS EVENING ACROSS SOUTHEAST ARIZONA WITH A 50-50 CHANCE
THAT STRONG WINDS OVER 40 KNOTS WILL HIT TUCSON INTERNATIONAL
AIRPORT BETWEEN 22Z AND 02Z. CLOUD BASES GENERALLY 10-12K FT AGL
THOUGH LOWERING TO ABOUT 5K FT IN THE STRONGEST STORMS. MAIN IMPACT
WILL BE STRONG OUTFLOW WINDS ESPECIALLY FROM THE TUCSON AREA NWWD
AFTER ABOUT 22Z TIL AROUND 06Z...PRODUCING AREAS BLDU WITH VSBYS
NEAR 1SM OR LESS. WIND GUSTS MAY APPROACH 50KTS WITH THE STRONGEST
STORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF OR TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, May 16, 3:35 PM MST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST WED MAY 16 2007

AZZ029-033>035-171045-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
335 PM MST WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PINAL...PIMA...SANTA CRUZ
AND COCHISE COUNTIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS AFTERNOON
AND TONIGHT WHILE ABUNDANT MOISTURE FOR MAY RESIDES ACROSS THE AREA.
THIS WILL LEAD TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. A
FEW OF THE STRONGER THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
SMALL HAIL AND BRIEF WIND GUSTS BETWEEN 45 TO 55 MPH. THESE GUSTY
THUNDERSTORM OUTFLOWS WILL ALSO HAVE THE POTENTIAL TO PRODUCE AREAS
OF BLOWING DUST. AN AREA SUSCEPTIBLE TO HAZARDOUS BLOWING DUST
CONDITIONS IS ALONG THE INTERSTATE-10 CORRIDOR FROM TUCSON TO CASA
GRANDE. VISIBILITIES MAY BE REDUCED TO ONE MILE OR LESS IN BLOWING
DUST LATER THIS AFTERNOON AND EARLY EVENING. A DECREASE IN SHOWERS
AND THUNDERSTORM COVERAGE AND INTENSITY IS EXPECTED AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LINGERING MOISTURE
WILL LEAD TO ANOTHER CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ030-171045-
UPPER GILA RIVER VALLEY-
335 PM MST WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR GRAHAM AND SOUTHERN GREENLEE
COUNTIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TONIGHT WHILE
ABUNDANT MOISTURE FOR MAY RESIDES ACROSS THE AREA. THIS WILL LEAD
TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. A FEW OF THE
STRONGER THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE SMALL
HAIL...BRIEF WIND GUSTS BETWEEN 45 TO 55 MPH AND BRIEF HEAVY RAIN.
SOME RAINFALL AMOUNTS COULD BE UP TO ONE INCH IN LOCALIZED
AREA...ESPECIALLY SOUTHWEST OF SAFFORD. A DECREASE IN SHOWERS AND
THUNDERSTORM COVERAGE WILL OCCUR OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LINGERING MOISTURE
THROUGH FRIDAY WILL LEAD TO A CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-171045-
NORTHERN GREENLEE COUNTY-
335 PM MST WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN GREENLEE COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TONIGHT WHILE
ABUNDANT MOISTURE FOR MAY RESIDES ACROSS THE AREA. THIS WILL LEAD TO
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. A FEW OF THE STRONGER
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL...BRIEF
WIND GUSTS BETWEEN 45 TO 55 MPH AND BRIEF HEAVY RAIN. SOME RAINFALL
AMOUNTS COULD BE UP TO ONE INCH IN LOCALIZED AREAS. A DECREASE IN
SHOWERS AND THUNDERSTORM COVERAGE WILL OCCUR OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LINGERING MOISTURE
THROUGH SATURDAY WILL LEAD TO CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.